Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 37, NWS Boston/Norton, MA

July 8, 2017Middlesex County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 8, 2017, 1:53 PM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2017, 1:53 PM EDT (17:53 UTC)
Expired
Jul 8, 2017, 2:30 PM EDT
In force
37 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Middlesex County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 84 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 2:05 PM EDTTSTM WND DMGLeominster, MATREE BRANCHES DOWN MERRIIAM AVENUE AT BLOSSOM STREET... PORTION OF A TREE DOWN LOWE STREET AT APPLE TREE LANE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

651 
WUUS51 KBOX 081753
SVRBOX
MAC017-027-081830-
/O.NEW.KBOX.SV.W.0037.170708T1753Z-170708T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Taunton MA
153 PM EDT SAT JUL 8 2017

The National Weather Service in Taunton has issued a

* Severe Thunderstorm Warning for...
  Northeastern Worcester County in central Massachusetts...
  North central Middlesex County in northeastern Massachusetts...

* Until 230 PM EDT

* At 153 PM EDT, a severe thunderstorm was located over Westminster,
  or near Fitchburg, moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Leominster, Fitchburg, Pepperell, Groton, Lunenburg, Townsend,
  Littleton, Lancaster, Ayer, Westminster, Shirley, Harvard,
  Boxborough and Princeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4251 7189 4260 7188 4266 7155 4250 7153
TIME...MOT...LOC 1753Z 269DEG 34KT 4256 7186 

HAIL...<.75IN
WIND...60MPH
 
$$
Field
1 follow-up statement
333 
WWUS51 KBOX 081819
SVSBOX

Severe Weather Statement
National Weather Service Taunton MA
219 PM EDT SAT JUL 8 2017

MAC017-027-081830-
/O.CON.KBOX.SV.W.0037.000000T0000Z-170708T1830Z/
Worcester MA-Middlesex MA-
219 PM EDT SAT JUL 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHEASTERN WORCESTER AND NORTH CENTRAL MIDDLESEX COUNTIES...

At 217 PM EDT, a strong to possibly severe thunderstorm was located 
over Ayer, or 9 miles west of Chelmsford, moving east at 40 mph.
The storm had weakened somewhat but still could produce wind damage. 
A wind gust to 43 mph was reported at the Fitchburg Airport when 
this storm passed through.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Leominster, Pepperell, Groton, Lunenburg, Littleton, Lancaster, Ayer,
Shirley, Harvard and Boxborough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4266 7155 4250 7153 4251 7175 4257 7170
      4259 7168 4261 7165
TIME...MOT...LOC 1817Z 269DEG 34KT 4256 7155 

HAIL...<.75IN
WIND...60MPH
 
$$
Field

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:23 AM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 8, 10:23 AM EDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1023 AM EDT Sat Jul 8 2017

.SYNOPSIS...
A slow moving cold front will bring another round of showers
and thunderstorms this afternoon and early evening. Drier
weather returns Sunday and Monday. This should be followed by a
cold front preceded by showers/thunderstorms on Tuesday. This
front then lingers nearby Wednesday into Thursday, resulting in
unsettled weather.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1020 am update...

***Scattered thunderstorms expected this afternoon and early
 evening some of which may become strong to severe***

Low clouds were burning off across the region as of late morning
resulting in partial sunshine. This should allow high
temperatures to reach into the 80s across much of the region by
early afternoon with dewpoints in the 60s.

With that said, shortwave energy was already resulting in the
development of showers and thunderstorms across eastern NY. Much
of southern New England should continue to destabilize over the
next few hours. We should be able to see MLCape values reach at
least 1000 J/KG across much of the area by early afternoon,
despite marginal mid level lapse rates. 0 to 6 km shear values
will be on the order of 50 knots, which is likely part of the
reason activity is already forming in eastern NY.

Scattered thunderstorms should develop across southern New
England this afternoon from west to east. While weak low level
wind fields will be somewhat of a limiting factor, impressive
Bulk Shear and enough instability will result in the potential
for some of these storms to become strong to severe. The other
factor is that veering surface winds should allow surface
dewpoints to drop a few degrees allowing for a larger
temp/dewpoint spread and increasing DCape values. Therefore, we
think the primary threat with these storms will be damaging
straight line wind gusts but some hail can not be ruled out.
Brief torrential rain may also result in localized urban street
flooding.

The main time of concern is between noon and 7 pm this evening.
The better mid level lapse rates will be across our northern
zones, closer to the shortwave energy and height falls. This
would favor western and northern MA, but greater instability
may develop further south so that would pin areas further south
and east. Given it is convection with mesoscale processes at
play, did not want to get too specific and issued a Special
Weather Statement highlighting the potential for most of the
region.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Tonight...
As the cold front shifts offshore, any remaining storms/showers
should dissipate and move offshore as well, especially as drier
air continues to move into the column. Initially, before the
flow shifts fully W, some fog may develop, mainly across SE MA
or RI, but this too will dissipate once winds fully shift to the
W following the frontal passage. With dwpts dropping through to
the 50s, and some clearing expected in the subsidence in the
wake of convection, overnight mins will also be dropping back
into the upper 50s and low 60s.

Sun...
Secondary front settles across N New England as the front from
today settles well to the S. This puts S new England within the
subsidence between these two features. Even though mass fields
do show a modest slackening in the form of a weak trof, the
subsidence should suppress any further redevelopment outside of
diurnal CU. Another relatively comfortable day given mixing
should allow dwpts to drop into the low 50s once again. Highs,
mainly in the upper 70s and low 80s, a bit cooler than today thanks
to some cooling aloft behind the cold front.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Overview...

Latest guidance suite remains consistent with the primary theme.
Still expecting a mid level trough over the Northeast to lift
farther north toward the middle of next week, leaving a nearly
zonal flow across our region. Another mid level trough should
arrive late next week. The duration of the zonal flow, as well
as where it primarily gets established will have a direct
influence on the southward progress of a cold front late Tuesday
into Tuesday night. Starting to see signs this front may linger
near our region during the second half of next week.

Once again, there is agreement with the broad strokes of the
synoptic pattern aloft, but not so much at the surface,
especially after Wednesday. Have only moderate confidence in the
details through Tuesday night, the low confidence thereafter.

Details...

Sunday Night-Monday...Moderate confidence.

Latest guidance continues the earlier pattern of keeping a cold
front across northern New England during this time. Most of
southern New England should remain dry. Could see a stray shower
or two move into northwestern MA during the late afternoon and
evening, but its a low risk.

Meanwhile surface high pressure builds to our south and
eventually over the Western Atlantic. Overall, a pretty typical
period of early July weather.

Monday Night-Wednesday...Moderate confidence.

Shortwave moving across the Northeast will drive a cold front across
New England. Timing of the fropa remains in question, but still
thinking it will move through our region late Tuesday night into
Wednesday morning.

While the shortwave may bring some showers our way late Monday
night into Tuesday, the main weather focus remains the cold
front, or more precisely the warm and very humid conditions
preceding it.

Daytime heating should be sufficient to generate CAPEs of
1000-1500 J/Kg, and theta-e guidance shows a ridge near the lee
trough through our western areas. This lee trough could be the
focal point for initial convection, with additional
showers/thunder overnight as the cold front moves through. We
will feature chance PoPs Tuesday afternoon and night, moving
off to the south and east by Wednesday morning.

Clearing skies behind this cold front during Wednesday, with a
small lowering of the dew points during the day.

Thursday-Friday...Low confidence.

As previously noted, lots of variability in the guidance for
this time range, leading to low confidence in the details. A
few more models and ensembles are hinting at this front stalling
near or just south of southern New England. Depending upon the
timing of various shortwaves, there would be periods of showery
weather. This is a switch from earlier this week. Not expecting
a washout, but have kept at least a low risk for showers for
portions of our region.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through 14Z...Moderate confidence.
IFR in stratus and fog quickly dissipates this morning. VFR
expected by mid morning. Winds shift to predominantly S-SW.

Rest of today...High confidence.
Otherwise, a band of TSRA/SHRA then moves from W-E from 16Z
through 21Z, possibly later mainly Cape/Islands. Localized heavy
rain/strong winds possible along with lightning and periodic
IFR conditions.

Tonight and tomorrow...High confidence.
Mainly VFR, although a brief period of IFR conditions possible
early in the overnight in fog. Otherwise, gradual clearing with
only some high clouds and normal daytime cumulus.

KBOS Terminal...High confidence in TAF overall, lower confidence
in timing of lower categories early this morning and
showers/storms late today.

KBDL Terminal...High confidence in TAF overall, lower confidence
in timing of showers/storms late today.

Outlook /Sunday Night through Wednesday/...Moderate confidence.

Sunday Night-Monday...

VFR. Patchy early morning fog with potential for IFR
cigs/vsbys.

Tuesday-Wednesday...Areas of IFR cigs/vsbys in fog Tuesday
morning.

A cold front should move through late Tuesday night into
Wednesday morning. VFR with scattered MVFR cigs/vsbys in
showers/thunderstorms Tuesday afternoon through Wednesday
morning. Clearing skies Wednesday from west to east. Southwest
winds Tuesday will gust 20 to 25 knots. Winds then shift from
the Northwest behind the cold front Wednesday.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...

Today and tonight...Moderate confidence.
SW flow continues today, along with a building swell. Initially
it will be the seas, reaching about 5-6 ft that will provide a
need for Small Craft Advisories on the S and SE ocean waters.
However, this afternoon and evening, winds, especially as they
shift more westerly, will reach about 25 kt across most waters
except the waters closest to the Gulf of Maine. Will be
expanding Small Craft Advisories to include more waters late
today and this evening.

Tomorrow...High confidence.
W winds continue, reaching about 15-20 kt at times, but seas
will gradually recede. Therefore, expecting conditions to
generally remain below small craft advisory thresholds.

Outlook /Sunday Night through Wednesday/...Moderate confidence.

Winds and seas generally expected to remain below Small Craft
Advisory thresholds during this period. Increasing southwest
winds ahead of a cold front Tuesday into Wednesday may be enough
to build seas up to 5 feet across the outer southern coastal
waters Tuesday night into Wednesday morning.

The other concern for mariners will be the possibility of some
thunderstorms moving across the waters sometime Tuesday into
Wednesday morning.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for ANZ231>235-237-
     250.
     Small Craft Advisory until 8 PM EDT this evening for ANZ230-
     236-251.
     Small Craft Advisory until 4 AM EDT Sunday for ANZ254>256.

&&

SYNOPSIS...Belk/Doody
NEAR TERM...Frank
SHORT TERM...Doody
LONG TERM...Belk
AVIATION...Belk/Doody
MARINE...Belk/Doody
Hazardous weather outlook, Jul 8, 4:26 AM EDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
426 AM EDT Sat Jul 8 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-090830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
426 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...Today and Tonight.

Some thunderstorms this afternoon and evening may contain strong or
damaging winds, hail and heavy downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-090830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
426 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

A few strong thunderstorms with gusty winds are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 8, 9:56 AM EDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Taunton MA
956 AM EDT Sat Jul 8 2017

CTZ002>004-MAZ002>019-026-RIZ001>004-081900-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Ayer, Foster, Smithfield,
Providence, Coventry, West Greenwich, East Greenwich, Warwick,
and West Warwick
956 AM EDT Sat Jul 8 2017

...Scattered thunderstorms are expected this afternoon and
early evening some of which may be strong to severe...

Scattered thunderstorms are expected to develop this afternoon.
Some of these storms may become strong to severe with the main
threat being damaging straight line wind gusts, but some hail is
also possible with the strongest storms.  Dangerous cloud to
ground lightning along with brief torrential rainfall may result
in localized urban street flooding. The main time of concern is
between noon and 7 pm this evening.

Individuals with outdoor plans should keep an eye to the sky.
Remember, if you hear thunder it means you are close enough to get
struck by lightning and should seek an indoor shelter immediately.

Frank
Special weather statement, Jul 8, 11:43 AM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
1143 AM EDT SAT JUL 8 2017

MAZ002-003-008-009-081645-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Franklin MA-
1143 AM EDT SAT JUL 8 2017

...Strong Thunderstorms moving into northwestern Massachusetts...

At 1138 AM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Brattleboro Vermont southwestward
across northwest Berkshire County and to the east of Albany.
Movement was to the east at 25 mph.

The storms will become more numerous across western Franklin and
western Hampshire Counties between noon and 1 PM. Frequent
lightning, locally heavy downpours, wind gusts to 30 mph, and pea
size hail are likely in the stronger storms.

Locations impacted include...
Greenfield, Orange, Deerfield, Monroe, Montague, Sunderland,
Northfield, Williamsburg, Huntington, Bernardston, Buckland, Conway,
Shelburne, Leverett, Erving, Ashfield, Colrain, Gill, Whately and
Chester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4239 7301 4263 7295 4266 7295 4267 7300
      4270 7295 4270 7302 4274 7302 4272 7230
      4267 7227 4266 7223 4262 7223 4228 7300
      4231 7300 4231 7303 4233 7306 4238 7307
TIME...MOT...LOC 1538Z 287DEG 24KT 4288 7269 4243 7381

Field
Special weather statement, Jul 8, 12:32 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
1232 PM EDT SAT JUL 8 2017

MAZ002-003-008-010-081715-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
Eastern Hampshire MA-
1232 PM EDT SAT JUL 8 2017

...Strong thunderstorm moving into southern Franklin and northern
Hampshire Counties...

At 1229 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Windsor, or 13 miles east of Pittsfield, moving east at 35 mph.

Torrential downpours, frequent lightning, and wind gusts to 30 mph
will accompany this storm. Ponding of water on roadways can be
expected.

Locations impacted include...
Amherst, Northampton, Deerfield, Belchertown, Montague, Hadley,
Sunderland, Hatfield, Williamsburg, Buckland, Conway, Shelburne,
Leverett, Shutesbury, Ashfield, Whately, Pelham, Chesterfield,
Worthington and Goshen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4252 7297 4256 7298 4259 7297 4253 7235
      4230 7239 4241 7300
TIME...MOT...LOC 1629Z 280DEG 32KT 4250 7300

Field
Special weather statement, Jul 8, 12:54 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
1254 PM EDT SAT JUL 8 2017

MAZ002>004-008>010-026-081745-
Western Franklin MA-Northwest Middlesex County MA-
Western Hampshire MA-Western Hampden MA-Northern Worcester MA-
Eastern Franklin MA-Eastern Hampshire MA-
1254 PM EDT SAT JUL 8 2017

...Strong Thunderstorms moving across north central and western
Massachusetts...

At 1251 PM EDT, Doppler radar was tracking strong thunderstorms
along a line extending from Northfield to near Conway to near Lee.
Movement was east at 20 mph.

Torrential downpours, frequent lightning, and wind gusts to 30 mph
will accompany these storms as they move across western and north
central Massachusetts.

Locations impacted include...
Fitchburg, Amherst, Northampton, Greenfield, Orange, Deerfield,
Gardner, Easthampton, Belchertown, Athol, Winchendon, Townsend,
Montague, Templeton, Westminster, Ashburnham, Southampton, Barre,
Hadley and Hubbardston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4238 7301 4243 7300 4250 7276 4273 7239
      4271 7174 4246 7208 4226 7274 4228 7300
      4231 7300 4233 7306 4238 7307
TIME...MOT...LOC 1651Z 273DEG 17KT 4280 7225 4250 7266 4234 7322

Field
Special weather statement, Jul 8, 1:32 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
132 PM EDT SAT JUL 8 2017

MAZ004-081800-
Northern Worcester MA-
132 PM EDT SAT JUL 8 2017

...Strong Thunderstorms in northwestern Worcester County...

At 130 PM EDT, Doppler radar was tracking a strong thunderstorm over
Phillipston, or 10 miles southeast of Orange, moving east at 40 mph.
Another strong storm was near Petersham.

Winds in excess of 40 mph will accompany these storms, along with
torrential downpours and frequent lightning.

Locations impacted include...
Leominster, Fitchburg, Gardner, Lunenburg, Templeton, Sterling,
Westminster, Barre, Hubbardston, Princeton, Phillipston and
Petersham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensity and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4244 7223 4259 7214 4260 7171 4244 7176
TIME...MOT...LOC 1730Z 269DEG 34KT 4254 7211

Field

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:01 AM EDTSmall Craft AdvisoryBOX15 hr
Jul 8, 11:43 AM EDTSpecial Weather StatementBOXFranklin62 min
Jul 8, 12:32 PM EDTSpecial Weather StatementBOXHampshire43 min
Jul 8, 12:54 PM EDTSpecial Weather StatementBOXFranklin, Hampshire51 min
Jul 8, 1:32 PM EDTSpecial Weather StatementBOXWorcester28 min
Jul 8, 2:25 PM EDTSpecial Weather StatementBOXMiddlesex50 min
Jul 8, 2:37 PM EDTSpecial Marine WarningBOX53 min
Jul 8, 3:13 PM EDTSevere Thunderstorm WarningBOXEssex32 min
Jul 8, 3:26 PM EDTSpecial Marine WarningBOX64 min
Jul 8, 4:24 PM EDTSpecial Weather StatementBOXHampshire36 min
Jul 8, 5:09 PM EDTSpecial Weather StatementBOXWorcester51 min
Jul 8, 5:42 PM EDTSpecial Marine WarningBOX48 min
Jul 8, 5:52 PM EDTSpecial Weather StatementBOXNorfolk38 min
Jul 8, 7:04 PM EDTSpecial Weather StatementBOXNorfolk41 min
Jul 8, 7:39 PM EDTSpecial Weather StatementBOXNorfolk, Suffolk51 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.